Hi, I am on Topamax 100 mg for classic migraines, also have a history of basilar artery migraines. I also have a history of visual snow and complex visual aura which I experience at night . The Topamax seems to reduce the complex visual hallucinations but now I see "trails" or palinopsia at night. This seems to be worsening, I just titrated my dose to 100 mg which I take at bedtime. I have to take it at bedtime since it knocks me out - acts like a sleeping pill. Still, I have to get up in the middle of the night to go to the bathroom or feed the cat and thats when I notice the visual disturbances (when I turn on the light at night). Anyone else have these symptoms and if not who do I address this problem to? There is nothing wrong with my eyes, I already had them checked by an opthalmologist.
Would you say that the drug has reduced your migraine occurrence and symptoms by 50%?
I suggest that you discuss this with your physician prescriber so that your dose may be evaluated. Do inform your physician each time you taper or increase the dose of your medications. At this point , we may not be able to say if the medication has caused the visual symptoms but it is best to have this documentd by your physician.
Palinopsia has been associated with some medications( mirtazapine and other antidepressants) but may also be experienced by otherwise healthy individuals or with persons who have isolated eye problems.
During your previous consults , was a cranial CT scan done?
I had a brain MRI in 2006, it was normal. My blood tests are always normal (except for glucose) and I had quite a few of them because I have a lot of problems such as fibromyalgia, joint pains and diabetes.
Yes, the Topamax reduced my migraine headaches I would say by 90% at this point! So I need to stay on this medication. I am not on mirtazapine but I do take a small dose of Lexapro. (10mg) Can Lexapro cause visual disturbances?
Some people noted and experienced visual symptoms while on antidepressants and anti anxiety medications.They usually present with bright dots of lights, visual snow and some even noted palinopsia.
I suggest you discuss this with your physician prescriber. You may need to have your drug changed or its dose modified. Some patients improved after the drug has been stopped. In your case, your physician may opt to change it. Always , the risk and benefit for a particular step in managing a symptom have to be weighed.
Hi! I am really glad that I found your post. I've been experiencing palinopsia since about August. It only happened like once every few weeks at first, but now it happens pretty much every day with lots of queasiness and dizziness. I've also noticed that it happens right when I wake up. My neurologist just shrugged his shoulders. Today I went to see a neurosurgeon who really had no idea, so he sent me to a neuro-opthamologist and she was finally able to shed some light. Her best guess was that it was the Topamax I'm on for migraines. The only thing she said was that she had never heard of Topamax causing palinopsia before. Was it ever determined that the Topamax was behind your visual disturbances?
I also suffer from basilar migraines. My dosage of Topamax is supposed to be 100mg twice daily but I had to make it 100mg at night and 50mg in the morning so I can function. As with you, I also have complex visual aura and visual hallucinations such as inanimate objects appearing to move, then returning to their original spot. Parked cars used to look to be pulling out in front of me when they aren't, so I voluntarily stopped driving for three months when this was happening in 2008. A couple of weeks ago I started having the after image when I first got up and now I'm seeing it in the evenings. Its only when I'm in a low light setting. I Googled the symptoms and it led me to the word Palinopsia. I have already seen an ophthalmologist for the other visual problems recently and my eyes are physically fine. I meet with my primary care physician next week and will tell her of this new symptom.
How are you? Palinopsia or visual perseveration may be associated with migraine headaches, certain drug use or by posterior visual pathway lesions. It is good that you were able to see your ophthalmologist and you were cleared of any eye issues. However, you may need to have this checked by a neurologist for further evaluation. Take care and hope to hear from you soon.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.